Turkish Journal of Physical Medicine and Rehabilitation 2016 , Vol 62 , Num 2
Stroke Following Zoledronic Acid Infusion: Effect of Treatment or Coincidence?
Asiye Mukaddes Erol 1 ,Canan Çelik 1 ,Seniz Akçay Yalbuzdağ 2 ,Burcu Şentürk 1
1 Clinic of Pyhsical Medicine and Rehabilitation, Şevket Yılmaz Training and Research Hospital, Bursa, Turkey
2 Clinic of Pyhsical Medicine and Rehabilitation, Bozyaka Training and Research Hospital, İzmir, Turkey
DOI : 10.5152/tftrd.2015.98475 Zoledronic acid is a parenteral aminobisphosphonate which is administered annually in the treatment of osteoporosis. It is an alternative to oral bisphosphonates, particularly in elderly patients with multiple comorbidities, because of its efficacy and intravenous route of administration. The most common side effects include post-dose reaction, renal dysfunction, and mild to moderate hypocalcemia. In this article, we report a 67-year-old male case of stroke during osteoporosis treatment of zoledronic acid within a day. Stroke development may be a coincidence, as the patient had stroke history and other risk factors for recurrent stroke. This case report highlights the possibility of zoledronic acid infusion-induced stroke with unusual side effects in geriatric patients. Keywords : Osteoporosis; stroke; zoledronic acid